North Dakota, 2024

Damaging Winds in North Dakota, July 13, 2024

July 13, 2024 · NWS BIS · 2 events in 2 counties and zones

Severe thunderstorms formed over eastern Montana ahead of an upper level short wave trough and jet streak. Most of the severe weather remained over Montana and South Dakota, but a few storms grazed southwestern North Dakota resulting in severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe thunderstorms formed over eastern Montana ahead of an upper level short wave trough and jet streak. Most of the severe weather remained over Montana and South Dakota, but a few storms grazed southwestern North Dakota resulting in severe wind gusts. The strongest reported wind gust of 85 mph occurred to the northeast of Scranton, in Slope County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 13, 8:07 PM MST, 0 minutes earlier. Its key messages:

  • Very warm temperatures are expected through the weekend, with a Heat Advisory in effect over Dickey and LaMoure counties from 1 PM to 8 PM today.
  • Isolated to numerous severe storms are possible this evening and into the night. Hail to the size of tennis balls and damaging winds up to 70 mph will be the main hazards, mainly southwest.
  • Scattered severe storms will be possible once again late Sunday afternoon and into the evening. Hail to the size of golf balls and damaging winds up to 70 mph will be the main hazards.
Area forecast discussion, Jul 13, 8:07 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1007 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- Very warm temperatures are expected through the weekend, with
  a Heat Advisory in effect over Dickey and LaMoure counties
  from 1 PM to 8 PM today.

- Isolated to numerous severe storms are possible this evening
  and into the night. Hail to the size of tennis balls and
  damaging winds up to 70 mph will be the main hazards, mainly
  southwest.

- Scattered severe storms will be possible once again late
  Sunday afternoon and into the evening. Hail to the size of
  golf balls and damaging winds up to 70 mph will be the main
  hazards.

&&

.UPDATE...
Issued at 1008 PM CDT Sat Jul 13 2024

Cluster of strong to severe storms will move across far
southwest North Dakota, with mainly a wind threat as Baker MT
gusted to 79 mph and the Cannonball Creek RAWS gusted to 55.
Threat should be over here in a couple of hours.

UPDATE
Issued at 805 PM CDT Sat Jul 13 2024

Strong to severe convection continues to our east and west early
this evening. Robust storms to our east across the southern Red
River Valley of North Dakota with several severe t-storm
warnings as well as a few tornadic supercells. This activity is
moving south/southeast and will stay to the east of the James
River Valley this evening. Another area of robust storms over
eastern Montana associated with a mid level impulse and upper
level jet streak continues southeast, and it appears the
stronger reflectivity cells will just miss far southwest
ND/Bowman county. Cannot rule out other convective threats
southwest this evening, and will continue to closely monitor.

UPDATE
Issued at 643 PM CDT Sat Jul 13 2024

The forecast for tonight remains on track. Cold frontal boundary
now through the northern two thirds of western and central ND,
evident by a southward moving CU field. Robust convection has
take off to our east, where severe weather is expected to push
into Minnesota. Large custer of strong to severe storms over
eastern Montana moving to the southeast. It will be interesting
how this convection tracks, with the latest storm motion maybe
just grazing far southwest North Dakota if not missing our area
entirely. Will continue to monitor closely.

&&

.DISCUSSION...
Issued at 340 PM CDT Sat Jul 13 2024

Currently a cold front is moving southeast through the northwest
part of the state. Besides cooling temperatures, the front is
also drying dew points to the mid 50s. A thin band of cumulus
clouds is seen across the front from Roulette County down
through the big lake and over through Watford City. There is a
possibility that this front could kick some convection in the
James River Valley where the pressure is lower, however
confidence is low as only one or two CAMs have this solution. So
we will keep a close eye on it. There is also a surface low
pressure on the border of the Dakotas near Ashley. Aloft there
is a very slight shortwave over eastern Montana, creating some
diffluence over North Dakota. We still have the Heat Advisory
for Dickey and LaMoure counties for heat indexes around 103
expiring at 8pm CT.

*Severe Threat Tonight*

The new SPC outlook has an enhanced in the southwest, a slight
in the west and south central and a thin marginal followed by a
general thunder in the north central. We just released a
special timed weather balloon to measured the atmosphere here
in Bismarck. There is still a cap here, and unfortunately we
cant measure the real atmosphere where the main show will be
(southwest ND).

The upper level shortwave will move into western North Dakota,
creating more lift as time goes on. The complex of storms is
currently north of the International border in eastern Montana,
moving south. MUCAPE values after 00z (when storm will be near
ND) is around 1400 J/kg on the Montana border, to 2500 J/kg near
Bismarck. The 0-6km shear is off the chart at 60kts. The 0-3km
shear (most useful for severe wind) is around 32kts. This amount
of low level shear is very favorable for severe winds over
70mph. DCAPE is another good indicator of severe wind potential
and it is well over 1000 J/kg. The special sounding we launch
has the drier lower level "inverted V" look. So like yesterday,
when storms are alone hail will be the threat. When they form
into a line at least 70mph winds are possible. The main area for
that is western ND and southwestern ND. Basically where the
enhanced is. Timing looks to be 8 and 9pm MT for storms coming
across the Montana. The challenge is timing with CAMs all very
different, plus some have the storms missing ND to the south.

*Sunday's Threat*

Sunday we have very high MUCAPE over most of the CWA. Shear both
0-6km and 0-3km is still very high. Currently we are in a
slight risk. CAMs have storms popping in the north central
pretty much all day and then so more scattered storms in the
west. Then into the evening, scattered supercells pop all
over. With how the CAMs have been all over the place the last
two days, not sure there is high confidence in this solution.
Aloft little waves look to move through all day kicking off
storms.

*Rest of the week*

Starting Monday the flow aloft turns northwest, bringing
slightly cooler temperatures (in the 80s) while a ridge sets up
over the Western CONUS. There are on and off chances of showers
and thunderstorms as little embedded waves move through. By
Thursday that ridge moves in. Highs will warm back to near 90 to
end the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 643 PM CDT Sat Jul 13 2024

VFR conditions except at times MVFR or lower in thunderstorms
overnight. Best chances will be at KDIK and KBIS. Overnight
there will be scattered severe thunderstorms in the west and
south central, through about 06-09z. Winds will be variable and
gusty in any thunderstorm. Sunday should start with mostly
clear skies and winds from the east/southeast, followed by
increasing clouds and chances for thunderstorms later in the
day.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...NH
DISCUSSION...Smith
AVIATION...NH
Hazardous weather outlook, Jul 13, 7:44 PM MST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
944 PM CDT Sat Jul 13 2024

NDZ001>005-009>013-021>023-025-035>037-047-048-050-051-150245-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
944 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Non-severe thunderstorms are possible this evening through
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More isolated to scattered severe storms are possible on Sunday.
The main hazards will be hail to the size of golf balls and
damaging winds to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>020-034-046-150245-
McKenzie-Dunn-Mercer-Oliver-Morton-Emmons-
944 PM CDT Sat Jul 13 2024 /844 PM MDT Sat Jul 13 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible this evening and
tonight. The main hazards will be hail to the size of quarters and
wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More isolated to scattered severe storms are possible on Sunday.
The main hazards will be hail to the size of golf balls and
damaging winds to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-040>045-150245-
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
944 PM CDT Sat Jul 13 2024 /844 PM MDT Sat Jul 13 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Numerous severe thunderstorms are possible this evening and
tonight. The main hazards will be hail to the size of tennis balls
and damaging winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More isolated to scattered severe storms are possible on Sunday.
The main hazards will be hail to the size of golf balls and
damaging winds to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 13, 7:34 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
834 PM MDT Sat Jul 13 2024

NDZ031>033-040-041-043-044-140400-
Hettinger ND-Golden Valley ND-Stark ND-Billings ND-Adams ND-Slope ND-
Bowman ND-
834 PM MDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN GOLDEN VALLEY...
BOWMAN...SOUTHWESTERN HETTINGER...SOUTHWESTERN BILLINGS...SLOPE...
SOUTHWESTERN STARK AND ADAMS COUNTIES THROUGH 1000 PM MDT...

At 834 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms moving into southwestern North Dakota, moving
southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down loose tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations impacted include...
Bowman, Hettinger, Beach, New England, Scranton, Rhame, Reeder,
Regent, Marmarth, Golva, Haynes, Amidon, Mud Buttes, Griffin,
Bucyrus, Havelock, Gascoyne, Sunset Butte, Bowman Haley Dam, and
Buffalo Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4694 10405 4650 10262 4600 10200 4595 10200
      4594 10404
TIME...MOT...LOC 0234Z 309DEG 30KT 4628 10393

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HEINERT

The radar

The Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bowman

When
July 13, 8:07 PM MST to 8:09 PM MST
Where
Bowman County, 14.61 mi W of Rhame
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.190, -103.950

Thunderstorm Wind, Slope

When
July 13, 8:33 PM MST to 8:35 PM MST
Where
Slope County, 19.31 mi SE of Amidon
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
46.300, -103.010

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203505, 1203506.